If the child swallowed more than one mouthful, is having symptoms, or if you are not possible of the exact substance or amount swallowed, call the Poison Center Hotline immediately at 800-222-1222. The call is free and confidential.
Gel pen, permanent marker, dry erase board marker and highlighter
Stained skin, mild stomach upset (possible but unlikely). Ingestion of some ink from a pen or marker is not expected to cause symptoms other than staining.
If the child is not having any symptoms, give a few sips of water and watch for the symptoms described above.
Inks contain dyes, some alcohols and a chemical called glycol or glycol ether. Glycols and glycol ethers can be toxic in larger amounts, but the quantity in a pen or marker is very small, to the point of being insignificant.
NOTE: If the child is having any symptoms, call IPC at 1-800-222-1222. For ink on skin, do not attempt to use chemicals or harsh cleaning products to remove an ink stain from the skin. Harsh scrubbing or cleaning chemicals can harm the skin. The stain will wear off within several days.
The main issue is usually the cosmetic staining of the skin or tongue, which may last for several days. Ink can also cause mild stomach upset. Note: Computer printer cartridges and stamp-pad inks usually contain a larger amount of ink and/or additional ingredients. Call IPC at 1-800-222-1222 for exposure to computer printer cartridges or stamp-pad ink.
If your child has gotten this substance in his or her eyes, please view our eye exposure information.
Don't hesitate to call the Poison Helpline.